Thunderstorm Wind, Chittenden
- When
- July 25, 4:15 PM EST
- Where
- Chittenden County, 4 mi W of Colchester
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.533, -73.233
A warm frontal boundary moved into southern Quebec during the morning of the 25th and this allowed an influx of warm and increasingly humid air throughout the day. A mid-level atmospheric disturbance moved across northern New York into the Champlain Valley of Vermont by late afternoon, which developed scattered thunderstorms with localized severe weather.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A warm frontal boundary moved into southern Quebec during the morning of the 25th and this allowed an influx of warm and increasingly humid air throughout the day. A mid-level atmospheric disturbance moved across northern New York into the Champlain Valley of Vermont by late afternoon, which developed scattered thunderstorms with localized severe weather. A severe thunderstorm developed in Essex county New York and moved across Lake Champlain into Colchester. Numerous trees and powerlines were knocked down in the Mallets Bay section of Colchester, especially along Church Rd. In addition, a lightning strike to an apartment building on the opposite side of Colchester caused a fire and damage to the roof and a few apartments.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 25, 3:10 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 410 PM EDT TUE JUL 25 2006 .SHORT TERM /TONIGHT THROUGH FRIDAY/... A WARM AND HUMID PERIOD WILL CONTINUE THROUGH FRIDAY...WITH SHOWERS AND THUNDERSTORMS LIKELY ALONG THE CANADIAN BORDER EARLY TONIGHT. THERE WILL BE ANOTHER CHANCE OF MOSTLY DAYTIME AND EVENING SHOWERS AND THUNDERSTORMS ON WEDNESDAY AND A GOOD CHANCE TO LIKELY OCCURRENCE OF THUNDERSTORMS ON THURSDAY. A POORLY DEFINED SURFACE FRONT WILL LINGER JUST NORTH OF THE ST LAWRENCE VLY THROUGH THURSDAY...WITH WEAK MID LVL S/WVS ACTING ON DIURNAL INSTABILITY AS THE MAIN REASON FOR CNVTN EARLY TNGT AND WEDNESDAY. POPS SHOULD BE HIGHER NEAR THE CANADIAN BORDER AND LOWER IN S-CNTRL VT. BY THURSDAY A MORE SGNFT S/WV IS FCST TO APCH FROM THE GREAT LAKES AND TRIGGER MORE WIDESPREAD AFTN THUNDERSTORMS WITH HIGHER POPS THROUGHOUT THE FORECAST AREA. ON FRIDAY MORE WESTERLY FLOW AT MID LVLS SHOULD BRING IN SOME MID LVL DRYING...SO WILL KEEP THAT DAY DRY...BUT IT STILL MAY BE QUITE WARM WITH CONTINUING SURFACE HUMIDITY. ACCEPTED MOST TEMPERATURE GUIDANCE THROUGH FRIDAY. HIGH DWPTS SUGGEST HOLDING THE MIN TEMPS UP A COUPLE DEGREES ABV GUIDANCE WEST OF THE GREEN MTNS TUES NGT AND WED NGT...AND EVERYWHERE THURSDAY NGT. TRIMMED MAX TEMPS A COUPLE DEGREES ON WED AND THURSDAY SINCE H8 TEMPS DONT WARM MUCH OVER TODAY...AND THERE SHOULD BE PLENTY OF CLOUDS AND PRECIP AROUND ON THURSDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... COLD FRONT FORECAST TO MOVE THROUGH THE REGION SATURDAY...WITH SHOWERS/TSTMS ALONG AND AHEAD OF THE FRONT FRIDAY NIGHT INTO SATURDAY. RAIN CHCS TAPER OFF NW TO SE LATE SATURDAY BEHIND THE FRONT. A SECOND SURGE OF COOLER AIR WILL SPREAD OVER THE REGION ON SUNDAY. FROM MONDAY ON...A GENERAL WARMING TREND AS HIGH PRESSURE OVER THE CENTRAL US BUILDS SLOWLY EAST AND HEIGHTS RISE. FLY IN THE OINTMENT IS UPPER LOW IN WESTERLIES WELL NORTH IN QUEBEC. THIS UPPER LOW MAY HELP KEEP COOLER TEMPS AN EXTRA DAY BEFORE WARMING ON TUES. && .AVIATION... KMSS HAS BEEN DOWN LIFR A COUPLE TIMES TODAY IN TSRA. LATEST ROUND JUST EXITING THE AREA. WILL KEEP TEMPO TSRA AT KMSS JUST A BIT LONGER. CONVECTION ALSO FIRING IN NRN ADIRONDACKS...AND EXPECT MVFR AT KSLK THROUGH 23Z AS WELL. FOR KBTV...FCST FOR STORMS TO ARRIVE 21Z. LEFT KMPV DRY FOR NOW...BUT WILL MONITOR FOR POSSIBLE AMEND FOR FORECAST TSRA. DAYTIME HEATING HAS ABOUT MAXED OUT HOWEVER...AND BY THE TIME FORCING ARRIVES KMPV HEATING WILL HAVE DIMINISHED. OVERNIGHT...WITH LIGHT WINDS GOOD RADIATIONAL FOG SCENARIO SETTING UP...WITH LIFR VIS/CIG FCST AT KSLK/KMPV. KBTV WILL KEEP A LIGHT S WIND THROUGH THE NIGHT...AND DONT LOOK FOR FOG FORMATION AT KBTV. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...REB LONG TERM...HANSON AVIATION...HANSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 431 AM EDT TUE JUL 25 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-260845- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 431 AM EDT TUE JUL 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT ACROSS SOUTHERN CANADA WILL DISSIPATE TODAY AS IT SINKS SLOWLY SOUTHWARD INTO NORTHERN NEW YORK AND VERMONT. INCREASING MOISTURE WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN PORTIONS OF THE TWO STATES THIS MORNING...AND AGAIN BY THIS AFTERNOON. FURTHER SOUTH ACROSS SOUTHERN VERMONT...THE THREAT OF SHOWERS AND THUNDERSTORMS IS LOWER...WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS BY LATER IN THE DAY. LINGERING SHOWERS AND THUNDERSTORMS SHOULD END BY THE MID EVENING HOURS...WITH PARTLY CLOUDY SKIES EXPECTED DURING THE OVERNIGHT HOURS AREA WIDE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WARM AND HUMID CONDITIONS...ALONG WITH A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH SATURDAY...AT WHICH TIME A MORE SIGNIFICANT COLD FRONT WILL PUSH SOUTHWARD ACROSS THE AREA. BEHIND THIS FRONT...DRIER AND LESS HUMID CONDITIONS ARE EXPECTED SUNDAY INTO MONDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. JMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1137 AM EDT TUE JUL 25 2006 NYZ026-027-251600- NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE- INCLUDING...MASSENA 1137 AM EDT TUE JUL 25 2006 AT 1130 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER LOUISVILLE...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR MASSENA BY 1150...AND BY ROOSEVELTOWN AND HELENA BY NOON. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. LAHIFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1202 PM EDT TUE JUL 25 2006 NYZ026-027-030-031-251700- NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-WESTERN CLINTON-SOUTHERN FRANKLIN- INCLUDING...MALONE AND MASSENA 1202 PM EDT TUE JUL 25 2006 AT 1154 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS OVER ROOSEVELTOWN...MOVING EAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR FORT COVINGTON BY 1220 PM...NEAR CONSTABLE BY 1240 PM AND NEAR CHURUBUSCO BY 100 PM. THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. SMALL HAIL...TORRENTIAL DOWNPOURS...AND WIND GUSTS OF 35 MPH OR HIGHER WILL ACCOMPANY THE THUNDERSTORMS. LAHIFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 243 PM EDT TUE JUL 25 2006 NYZ026-027-087-251945- NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE- INCLUDING...MASSENA 243 PM EDT TUE JUL 25 2006 AT 236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS FROM 12 MILES NORTHWEST OF LOUISVILLE TO 24 MILES WEST OF CHIPMAN...MOVING EAST AT 25 MPH. THUNDERSTORMS WILL BE NEAR MASSENA...LOUISVILLE BY 320 PM...NEAR MADRID...CHIPMAN BY 330 PM...NEAR HOGANSBURG...HELENA BY 340 PM AND NEAR RAYMONDVILLE BY 350 PM. THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. SMALL HAIL...TORRENTIAL DOWNPOURS...AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THESE THUNDERSTORMS. LAHIFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 348 PM EDT TUE JUL 25 2006 NYZ026>031-034-035-087-VTZ001-002-005-009-016>018-252200- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON... MIDDLEBURY...VERGENNES...ENOSBURG FALLS...RICHFORD...UNDERHILL... BRISTOL...RIPTON 348 PM EDT TUE JUL 25 2006 ...SPECIAL WEATHER STATEMENT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS NORTHERN NEW YORK AND NORTHERN VERMONT...SOME OF WHICH MAY BECOME SEVERE. SMALL HAIL...TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING AND WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO...OR VISIT OUR WEB SITE AT WEATHER.GOV TO MONITOR THIS DEVELOPING WEATHER SITUATION. LAHIFF
The Burlington radar (KCXX), 6 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526939, 5526940.